Georgia, 2012

Hail in Georgia, April 26, 2012

April 26, 2012 · NWS FFC · 2 events in 1 county or zone

An upper level disturbance moved through north Georgia during the morning of April 26. Additional upper level disturbances pushed through the Southeast during the evening and overnight hours on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper level disturbance moved through north Georgia during the morning of April 26. Additional upper level disturbances pushed through the Southeast during the evening and overnight hours on the 26th. Also, an area of surface low pressure moving through the Ohio Valley pushed a cold front into north Georgia late on Thursday. Two waves of scattered thunderstorms developed, one in the morning and again in the early evening. With each wave, one thunderstorm was able to reach severe levels, with both severe thunderstorms occurring in the town of Hiawassee in Towns county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 26, 6:51 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 26, 6:51 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 AM EDT THU APR 26 2012

.PREV DISCUSSION... /ISSUED 448 AM EDT THU APR 26 2012/

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
NORTHWEST UPPER FLOW CONTINUING OVER THE COUNTY WARNING AREA
DURING THE PERIOD AS AN UPPER LOW MEANDERS ACROSS CANADA AND AN
UPPER RIDGE BUILDS ALONG THE GULF COAST. MODELS CONTINUE TO SHOW
WEAK IMPULSES MOVING THROUGH THE UPPER FLOW AND SKIRTING ACROSS
THE TENNESSEE-NORTH GEORGIA REGION...THEN INTO THE CAROLINAS.
MEANWHILE...A WARM FRONT CONTINUES TO LIFT NORTHWARD ACROSS THE
MID ATLANTIC STATES WHILE A COLD FRONT DRIFTS SOUTHWARD FROM OH-TN
VALLEY...APPROACHING NORTH GEORGIA TONIGHT. WILL CONTINUE PREVIOUS
FORECAST TREND WITH CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY
ACROSS EXTREME NORTH GEORGIA INTO TONIGHT...THEN ACROSS MUCH OF
THE REST OF THE COUNTY WARNING AREA FRIDAY WITH THE BOUNDARY
PROGGED TO BE OVER NORTH CENTRAL GEORGIA. INSTABILITIES SUPPORTING
THE POSSIBILITY OF STRONG STORMS THIS AFTERNOON/EVENING OVER
EXTREME NORTHERN COUNTIES. SPC ALSO NOW PUTTING THAT AREA UNDER
SLIGHT RISK WITH HAIL AND STRONG WINDS BEING THE MAIN HAZARDS.
WARM TEMPS CONTINUING THROUGH THE PERIOD. WIDESPREAD READINGS IN
THE 80S LOOKING A GOOD BET TODAY AND FRIDAY.

49

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FIRST WEAKENING COLD FRONT MOVES THROUGH NORTH GEORGIA ON SATURDAY
AS AN ATLANTIC SURFACE HIGH BEGINS TO WEAKEN. THE WEAKENING HIGH
ALLOWS TROPICAL MOISTURE TO STREAM AS FAR NORTH AS THE PENINSULA OF
FLORIDA ON SATURDAY...BUT IT SHOULD STAY OUT OF GEORGIA.

00Z GFS CONTINUES TO SUGGEST THAT A RIDGE WILL CONTINUE TO DEFLECT
MOISTURE AWAY FROM MUCH OF NORTH AND CENTRAL GEORGIA...WITH ANOTHER
WEAKENING FRONT NEARING NORTH GEORGIA ON SUNDAY.

AS AN AREA OF HIGH PRESSURE MOVES THROUGH THE GREAT LAKES REGION ON
SUNDAY BEHIND THE SECOND COLD FRONT...COLD AIR DAMMING SETS UP LATE
SUNDAY INTO MONDAY BRINGING INCREASED CLOUD COVER. GUIDANCE DIVERGES
WITH THE 00Z ECMWF BRINGING A WEAKER HIGH THROUGH THE GREAT LAKES
INTO THE NORTHEAST UNITED STATES LATER ON MONDAY INTO TUESDAY WHILE
THE QUICKER 00Z GFS IS ALREADY TAKING THE HIGH OUT TO SEA AND
BREAKING THE WEDGE NO LATER THAN WEDNESDAY. EVEN WITH A FORECASTED
COLD AIR DAMMING EVENT...EXPECT TEMPERATURES TO STAY SLIGHTLY WARMER
THAN GUIDANCE. FORECASTED THICKNESS VALUES DURING WEDGE COMPARABLE
TO WHAT WE HAVE BEEN EXPERIENCING THE LAST FEW DAYS.

10

FIRE WEATHER...
WITH STRONG GUSTY WINDS EXPECTED TODAY WILL CONTINUE THE FIRE
DANGER STATEMENT. WINDS 15 TO 20 MPH WITH GUSTS UP TO 35 MPH
POSSIBLE. WITH SOME INCREASE IN MOISTURE HUMIDITY LEVELS ARE
EXPECTED TO STAY ABOVE CRITICAL LEVELS.

49

.AVIATION...
12Z UPDATE... SCT TO BKN CLOUDS 15 HUNDRED TO 2 THSD FT ACROSS
PORTIONS OF CENTRAL GEORGIA THIS MORNING SHOULD LIFT BY MID
MORNING. OTHERWISE LOOK FOR VFR CONDITIONS TO DOMINATE WITH MAINLY
SCT TO BKN MID-HIGH CLOUDS. SOUTHWEST WINDS 10 TO 20 KT AND GUSTS
25 TO 30 KTS POSSIBLE. FRONT FCST TO DRIFT INTO EAST TN THIS
AFTERNOON AND SHOULD SEE BETTER CHANCES FOR CONVECTION OVER
NORTHERN GA. THINK ACTIVITY WILL REMAIN NORTH OF TAF SITES DURING
THE AFTERNOON...BUT MAY APPROACH SOME OF THE NORTHERN TAF SITES
DURING THE EVENING. CONFIDENCE LOW AND POPS GENERALLY 20% OR LESS
IN GRIDS SO NO MENTION IN TAFS YET.

//ATL CONFIDENCE...12Z UPDATE... LOW CONFIDENCE ON CONVECTION
THIS AFTERNOON/EVENING. HIGH CONFIDENCE ALL OTHER ELEMENTS.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          82  60  84  60 /  10  10  30  20
ATLANTA         80  64  82  62 /  10  10  30  10
BLAIRSVILLE     73  55  77  56 /  40  40  30  20
CARTERSVILLE    81  58  82  60 /  20  20  30  20
COLUMBUS        85  63  85  63 /   5   5  30   5
GAINESVILLE     80  62  82  60 /  20  20  30  20
MACON           87  60  85  58 /   5   5  30   5
ROME            83  60  82  60 /  30  30  30  20
PEACHTREE CITY  82  58  83  58 /   5   5  30  10
VIDALIA         85  63  85  61 /   5   5  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

49
Hazardous weather outlook, Apr 26, 4:21 AM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 AM EDT THU APR 26 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
521 AM EDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED TODAY AND THIS EVENING OVER
NORTH GEORGIA. ISOLATED SEVERE STORMS WILL BE POSSIBLE. HIGH FIRE
DANGER CONDITIONS AND A WIND ADVISORY IN EFFECT OVER NORTH AND
CENTRAL GEORGIA TODAY INTO THIS EVENING.

.SYNOPSIS...
A HIGH PRESSURE AREA IS IN THE GULF OF MEXICO...AND UPPER LEVEL
DISTURBANCES ARE RIPPLING THROUGH TODAY AHEAD OF A COLD FRONT.

.PRIMARY HAZARDS...
PRIMARY HAZARDS TODAY ARE GUSTY WINDS...AND WITH
THUNDERSTORMS...OCCASIONAL LIGHTNING...AND HAIL.

.DISCUSSION...
AVAILABLE MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT CREATE
A THUNDERSTORM THREAT FOR NORTH GEORGIA TODAY. MUCAPE VALUES ABOVE
1500 J/KG AND 0 TO 6 KM BULK SHEAR OF 35 TO 40 KTS PROVIDE A GOOD
ENVIRONMENT FOR THUNDERSTORMS IN NORTH GEORGIA. THE GUSTY WINDS
MAINLY CAUSED BY THE GRADIENT BETWEEN A GULF HIGH PRESSURE SYSTEM
AND AN AREA OF LOW PRESSURE IN THE OHIO AND TENNESSEE RIVER
VALLEYS WILL CREATE HIGH FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS POSSIBLE FRIDAY THROUGH MONDAY...AND ON WEDNESDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

10

In the hours before

Special weather statement, Apr 26, 4:49 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 AM EDT THU APR 26 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-262300-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
549 AM EDT THU APR 26 2012

...FIRE DANGER STATEMENT...

...HIGH FIRE DANGER CONDITIONS EXPECTED THURSDAY AFTERNOON AND
EARLY EVENING ACROSS NORTH AND CENTRAL GEORGIA DUE TO STRONG
WINDS...

SUSTAINED WINDS OF 10 TO 20 MPH CAN BE EXPECTED ALONG WITH GUSTS
OF 30 TO 35 MPH. RELATIVE HUMIDITY WILL LIKELY STAY ABOVE 25
PERCENT.

WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE
EXTREME CAUTION.

10
Special weather statement, Apr 26, 8:16 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
916 AM EDT THU APR 26 2012

GAZ006-008-009-261415-
916 AM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 50 MPH WINDS
IN UNION...TOWNS AND FANNIN COUNTIES UNTIL 1015 AM EDT...

AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 18 MILES NORTH OF COHUTTA WILDERNESS TO 8
MILES NORTH OF ALEXANDERS MILL...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS UNION...
TOWNS AND FANNIN COUNTIES THROUGH 1015 AM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE HIAWASSEE...ALEXANDERS MILL...PLUM
ORCHARD GAP SHELTER...TATE CITY...TITUS...COHUTTA WILDERNESS...
MACEDONIA...YOUNG HARRIS...IVY LOG...GUMLOG...MOUNTAIN SCENE...
BRASSTOWN BALD...NOTTELY DAM...IVY LOG AND MCCAYSVILLE-COPPERHILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3498 8354 3494 8357 3493 8359 3492 8359
      3488 8365 3482 8365 3481 8366 3475 8400
      3489 8454 3499 8461 3500 8357
TIME...MOT...LOC 1316Z 323DEG 43KT 3518 8463 3513 8428
          3504 8379

The radar

The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Towns

When
April 26, 8:37 AM EST to 8:42 AM EST
Where
Towns County, 0.57 mi W of Hiawassee
Measured
1 in hail
Reported by
Public
Coordinates
34.950, -83.760

The public reported quarter sized hail in Hiawassee.

Hail, Towns

When
April 26, 6:06 PM EST to 6:11 PM EST
Where
Towns County, 0.57 mi W of Hiawassee
Measured
1 in hail
Reported by
Public
Coordinates
34.950, -83.760

The public reported quarter sized hail in Hiawassee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369178, 369179.